Background: Niacin has lipid-modifying efficacy and cardiovascular benefit, but is underutilised because of niacin-induced flushing (NIF). This real-world, prospective, observational study characterised the severity and impact of NIF symptoms among participants who were newly prescribed extended-release (ER) niacin.
Methods: Participants were surveyed daily during week 1 of therapy, at weeks 5, 9, 13, and at months 7, 10 and 13. Surveys included the Flushing Symptom Questionnaire (FSQ), which includes the Global Flushing Severity Score (GFSS) question, the Flushing Impact Questionnaire (FIQ) and the Treatment Satisfaction Questionnaire for Medication (TSQM).
Results: Overall, 306 participants were enrolled. During week 1, 30.0% of participants reported a maximum GFSS ≥ 4 (moderate or greater). Mean FIQ domain scores increased with increasing flushing severity, primarily driven by the Irritation/Frustration domain. By week 13, only 2.5% of participants had attained a 2 g ER niacin dose. By month 13, 43.5% (n = 133) had discontinued ER niacin. At discontinuation, only 3.1% of participants had attained the 2 g dose. Over half of the participants who discontinued experienced flushing symptoms: 82% reported moderate to extreme flushing (GFSS ≥ 4), and 68% reported severe to extreme flushing (GFSS ≥ 7). Participants who discontinued and had flushing side effects reported high degrees of impact in the FIQ Irritation/Frustration domain, and high dissatisfaction as a result of side effects, as measured by the TSQM.
Conclusion: In a real-world setting, NIF side effects were bothersome and had an impact on the continuation of therapy.
© 2013 John Wiley & Sons Ltd.